Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Shreveport, LA

May 5, 2003Bowie County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 11:23 AM CDT for Bowie County, Texas; Miller County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 11:23 AM CDT (16:23 UTC)
Expired
May 5, 2003, 12:15 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 107 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3415 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
5.2
Supercell composite
18.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:00 AM CDT, 23 minutes earlier.

Area forecast discussion, May 5, 11:00 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT MON MAY 5 2003

UPDATED ZONES ALREADY SENT TO HEADLINE TORNADO WATCH ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA AND MCCURTAIN COUNTY
IN SOUTHEAST OKLAHOMA. UPPED POPS SLIGHTLY TO MATCH ONGOING WEATHER.

13

.SHV...TORNADO WATCH IN EFFECT UNTIL 400 PM...ARZ050-051-059>061-070>
073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 6:00 AM CDT, 5 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY
INTERACTING WITH WARM...MOIST...AND UNSTABLE AIR TO PRODUCE
AFTERNOON AND EVENING THUNDERSTORMS.  SOME STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.  THIS
ACTIVITY WILL BE MAINLY ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A MOIST AND FAIRLY UNSTABLE ATMOSPHERE WILL LINGER THROUGH THE
MIDDLE OF THE WORK WEEK.  THEREFORE AFTERNOON AND EVENING
THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 5, 11:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    WINNSBORO                 TX   1.75 INCH HAIL
05/05/03   WOOD                           REPORTED BY AMATEUR RADIO.

1027 AM    LEESBURG                  TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY TRAINED
                                          SPOTTER.
Local storm report, May 5, 11:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    SCOGGINS                  TX   1.75 INCH HAIL
05/05/03   FRANKLIN                       REPORTED BY GENERAL
                                          PUBLIC.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:57 AM CDTSevere Thunderstorm WarningSHVWood33 min
May 5, 10:18 AM CDTSevere Thunderstorm WarningSHVCamp, Franklin42 min
May 5, 11:22 AM CDTSevere Thunderstorm WarningSHVMorris23 min
May 5, 2:54 PM CDTSevere Thunderstorm WarningSHVFranklin, Titus36 min
May 5, 3:14 PM CDTSevere Thunderstorm WarningSHVWood46 min
May 5, 3:29 PM CDTSevere Thunderstorm WarningSHVMorris, Titus46 min
May 5, 3:45 PM CDTSevere Thunderstorm WarningSHVBowie60 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningSHVCamp, Upshur43 min
May 5, 3:57 PM CDTSevere Thunderstorm WarningSHVCass48 min
May 5, 4:36 PM CDTSevere Thunderstorm WarningSHVMorris24 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningSHVCass65 min
May 5, 11:41 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette49 min
May 5, 12:00 PM CDTSevere Thunderstorm WarningSHVColumbia, Nevada60 min
May 5, 1:23 PM CDTSevere Thunderstorm WarningSHVLafayette, Nevada37 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier41 min
May 5, 3:42 PM CDTSevere Thunderstorm WarningSHVLittle River48 min
May 5, 3:45 PM CDTTornado WarningSHVHoward30 min
May 5, 3:57 PM CDTSevere Thunderstorm WarningSHVMiller63 min
May 5, 4:25 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette50 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningSHVMiller38 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette53 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningSHVUnion56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.